Compounding pharmacy linked to meningitis outbreak
A pharmacy has been temporarily shut down following a fungal meningitis outbreak that has caused eight deaths so far. There have been 105 confirmed cases but officials say that as many as 13,000 patients could be affected.
The outbreak has been caused by contaminated steroid injections that were found to contain high levels of fungal meningitis. Officials say that the medications were so filled with fungus that it was visible to the naked eye. The injection was used to treat back pain.
The company that is allegedly responsible for the dangerous medications is a compounding facility, which processes pharmaceuticals that were manufactured elsewhere into customized doses and compounds and then distributes them to clinics and hospitals. Following the news of the outbreak, it was revealed that these types of facilities are not subject to regulation by the Food and Drug Administration, leaving many patients vulnerable to unsanitary or otherwise unsafe practices.
Patients who have been affected by the outbreak have complained about headaches, numbness, and other common symptoms associated with meningitis. Health officials are recommending that patients who have been treated with a steroid injection and who have those symptoms see a doctor. A spokesperson from a hospital that has been dealing with many of these patients says that it could be three to four weeks before symptoms of the meningitis appear, and he expects that many more patients will be affected.
This is a shocking case of an outbreak that appears to have been caused by significant negligence on the part of the compounding facility as well as regulatory oversight on the part of lawmakers and the FDA.
Our New Jersey law firm assists patients who have been injured by dangerous drugs or other medical negligence. More information can be found on our website.
Source: Boston Globe, “13,000 may be at risk of meningitis,” Kathy McCabe, Oct. 8, 2012.